Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Nov 23, 2020, 11:54 AM EST for Nantucket County, Massachusetts. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2020, 11:54 AM EST (16:54 UTC)
- Expired
- Nov 23, 2020, 12:11 PM EST
- In force
- 17 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Nantucket County, MA
The radar
The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 4.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
636
WUUS51 KBOX 231654
SVRBOX
MAC019-231730-
/O.NEW.KBOX.SV.W.0151.201123T1654Z-201123T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1154 AM EST Mon Nov 23 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Nantucket County in southeastern Massachusetts...
* Until 1230 PM EST.
* At 1153 AM EST, a severe thunderstorm was located near Nantucket,
moving northeast at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Nantucket.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted, act quickly
and move to a place of safety inside a sturdy structure such as a
basement or small interior room.
&&
LAT...LON 4124 7000 4124 7012 4128 7023 4128 7020
4130 7019 4130 7010 4128 7009 4130 7009
4129 7007 4130 7003 4130 7007 4132 7000
4135 7002 4133 7004 4134 7004 4136 7003
4139 7005 4129 6997 4126 6996
TIME...MOT...LOC 1653Z 214DEG 55KT 4121 7018
HAIL...<.75IN
WIND...60MPH
$$
Nocera1 follow-up statement
880
WWUS51 KBOX 231711
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
1211 PM EST Mon Nov 23 2020
MAC019-231720-
/O.CAN.KBOX.SV.W.0151.000000T0000Z-201123T1730Z/
Nantucket MA-
1211 PM EST Mon Nov 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NANTUCKET COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4124 7000 4124 7012 4128 7023 4128 7020
4130 7019 4130 7010 4128 7009 4130 7009
4129 7007 4130 7003 4130 7007 4132 7000
4135 7002 4133 7004 4134 7004 4136 7003
4139 7005 4129 6997 4126 6996
TIME...MOT...LOC 1709Z 214DEG 55KT 4144 6998
$$
NoceraWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:19 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Nov 23, 10:19 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1019 AM EST Mon Nov 23 2020
.SYNOPSIS...
Strengthening low pressure over Central New York moves across
Northern New England today. This will swing a cold front across
the region, bringing showers with locally heavy rain & warming
temperatures. Clearing then arrives behind the front this
afternoon through Tuesday, bringing drier, windy and colder
weather. High pressure moves offshore Wednesday with milder
conditions into New England. Low pressure approaches the region
Thanksgiving along with scattered showers. Behind the departing
low, dry weather returns Friday into the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Bumped temperatures higher this morning, especially across
southeast MA. Some isolated thunderstorms this morning, but all
have been short-lived so far. Otherwise, very much a what-you-
see-is-what-you-get update. Widespread rainfall will continue
to move east during the day. Thought the timing form the latest
RAP/HRRR runs were quite good. Those became the basis for the
rainfall chance updates this morning into this afternoon.
Still expecting a cold front to move through our region this
afternoon. This should confine rainfall chances to Cape Ann,
Cape Cod and Nantucket after 4 PM or so.
7 AM update...
Low pressure center remains just to our west per mesoanalysis,
with southerly winds already helping temperatures to get near 60
along the south coast. This warm sector is where the best chance
of thunder and heavy downpours will be this morning. CAPE and
slightly negative lifted indices are maximized to our south over
Long Island where a cluster of thunderstorms is located.
Instability should spread north ahead of the cold front, and so
isolated thunderstorms remain possible.
Previous Discussion...
Low pressure over Central NY along a cold front that extends
south through Virginia. The low will move northeast along the
Canadian border, pulling a cold front across New England during
the morning and early afternoon. The low and front are supported
by an upper shortwave moving across the Northeast USA and an
associated upper jet.
The negatively tilted shortwave and the right entrance region of
the upper jet will support upper lift/venting, while the
approaching cold front will provide low level convergence and
lift. A plume of higher PW values, 1 inch to 1.2 inches, will
supply moisture for showers. While the PW values are above
normal for mid-late November, they are not at excessive levels.
Even so, a few downpours are possible, and rainfall amounts from
0.5 to 1.0 inches are likely. Finally, stability parameters
become mildly favorable for convection this morning and early
afternoon, stabilizing after the cold front moves through.
Isolated or widely scattered thunderstorms are possible during
this time. Behind the cold front, drier air will bring clearing
skies.
A low level jet of 40-50 kt suggests potential south gusts ahead
of the cold front. The sfc gust potential would be around 30 kt.
Cold advection behind the cold front would mix northwest winds
of 30 kt for potential gusts this afternoon and evening, with
spotty gusts to 35 kt.
Temperatures in the 50s and lower 60s this morning will fall
through the 50s and 40s during the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
High pressure builds over the region tonight and Tuesday.
Expect dry weather through this period. The pressure gradient
remains tight enough tonight to maintain gusty winds, but this
should diminish on Tuesday as the high moves overhead. Lows
tonight in the mid 20s to mid 30s. Mixing on Tuesday is forecast
to reach at least 925-mb, possibly a little higher. This would
support max surface temps in the upper 30s to mid 40s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Temperatures warming up slightly above normal by mid to late week
* Breezy winds Wednesday afternoon into Thursday
* Rain arrives Wednesday night and lingers through Thanksgiving night
Details...
Multiple mid/upper level disturbances rotate through the northeast
during the extended forecast period; first Wednesday night/Thursday
then potentially again on Saturday. There is much more confidence in
the mid week system which will impact much of the Thanksgiving
holiday with warm and wet conditions.
First, on Tuesday night the sfc high centered over New England
shifts east bringing winds out of the southeast then south. At the
same time mid level flow becomes southwest ahead of the approaching
trough. Warm air advection doesn't begin in earnest until Wednesday,
though, so we'll remain quite cold-in the low 20s. There is
potential for the lows to dip even more due to radiative cooling,
but that most likely will be limited by incoming mid/high clouds
overnight. Also, a weak disturbance passing to our north may bring
some light showers Tuesday night into early Wednesday morning which
may fall as some light snow showers in the interior. Not expecting
much in the way of any accumulation more than a dusting. By
Wednesday the warm front lifts north bringing increasing cloud
cover and moderating temperatures. Highs should top out around
average for late November, in the upper 40s to low 50s. By
Wednesday night the trough is over the central Great Lakes
region and warm frontal rainfall will begin over southern New
England. As the low center with better mid level dynamics and
sfc convergence approaches on Thursday rain becomes more
widespread and heavy at times. PWATs will surpass 1" with some
upper level jet support as well as a 35-40 kt low level jet.
Recent guidance, though, keeps the mid level low further south,
over southern New England, with a secondary sfc low emerging in
close proximity. This would place the best jet dynamics and
rainfall maximum offshore. Still too soon to nail down who sees
the most rain, but at this point areas along the south coast
would stand the best chance to see the higher end of rainfall
totals. Fortunately, with this system comes plenty of warm air,
so temperatures on Thursday will be abnormally warm, in the
upper 50s and low 60s; no frozen precipitation to deal with.
By Friday confidence is diminishing, but things will be drier. The
ECMWF remains the slowest in ejecting to the Thanksgiving system out
to sea, but given it remains an outlier, will keep chance of rain
low on Friday. Eventually the system exits to the east and drier air
moves in with high pressure toward next weekend. No arctic
intrusions are on the horizon, but another quick hitting disturbance
is possible Saturday. Stay tuned.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High confidence.
IFR ceilings and MVFR vsbys in showers and fog this morning.
Isolated thunder. Winds turn out of the south this morning with
gusts to 30 kt possible. A cold front moves through the region
from west to east later this morning and early afternoon.
Conditions improve to VFR with clearing skies. Winds shift out
of the northwest behind this front, with gust potential around
30 kt.
Tonight...High confidence.
VFR with dry weather, but gusty. Winds NW with gusts 25 kt.
Expect the highest gusts over Cape Cod and the Islands.
Tuesday...High confidence.
VFR with diminishing wind.
KBOS TAF...High confidence in TAF. Low prob of isolated thunder
12Z-16Z. Wind shift to the west 16Z-19Z Mon with gusts up to 30
kt.
KBDL TAF...High confidence in TAF. Wind shift to the west 14Z-
17Z with gusts up to 30 kt.
Outlook /Tuesday Night through Friday/...
Tuesday Night: VFR. Breezy.
Wednesday: Mainly VFR, with local MVFR possible. Breezy.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
SHRA likely.
Thanksgiving Day: MVFR/IFR conditions possible. SHRA likely.
Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA.
Friday: Mainly VFR, with local IFR possible.
&&
.MARINE...
Today...South winds 25-30 kt with heavy showers and isolated
thunder until early afternoon. Then wind shifts from the west
and northwest with passage of a cold front. Behind this front,
NW winds gusting 30 to 35 kt late in the day. Gale Warnings
continue on the waters. Vsby 1-3 miles in rain and fog but
improving with the wind shift.
Tonight...NW winds gusting 30 to 40 kt. Dry weather and good
vsby. Gale warnings continue.
Tuesday... NW winds diminish with gusts around 30 kt. Rough
seas up to 10 feet. Small Craft headlines will be needed at that
time.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Local rough seas.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.
Thanksgiving Day: Winds less than 25 kt. Areas of rough seas.
Rain showers.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.
Friday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 2 PM this afternoon to 7 AM EST Tuesday for
ANZ232>235-237-255-256.
Gale Warning from 4 PM this afternoon to 3 AM EST Tuesday for
ANZ230-236.
Gale Warning from 2 PM this afternoon to 9 AM EST Tuesday for
ANZ231-251.
Gale Warning from 2 PM this afternoon to 1 PM EST Tuesday for
ANZ250-254.
&&
SYNOPSIS...WTB/BW
NEAR TERM...WTB/Belk/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/Belk/BW
MARINE...WTB/BWHazardous weather outlook, Nov 23, 4:21 AM EST, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 421 AM EST Mon Nov 23 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-240930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EST Mon Nov 23 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232>235-237-255-256-240930- Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Block Island Sound- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EST Mon Nov 23 2020 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 AM EST TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254-240930- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 422 AM EST Mon Nov 23 2020 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-251-240930- Cape Cod Bay-Massachusetts Bay and Ipswich Bay- 422 AM EST Mon Nov 23 2020 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 AM EST TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-240930- Boston Harbor-Narragansett Bay- 422 AM EST Mon Nov 23 2020 ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM EST TUESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 10:35 AM EST | Special Marine Warning | BOX | 25 min | |
| Nov 23, 10:37 AM EST | Special Marine Warning | BOX | 23 min | |
| Nov 23, 10:55 AM EST | Special Marine Warning | BOX | 65 min | |
| Nov 23, 11:23 AM EST | Tornado Warning | BOX | Barnstable, Dukes | 37 min |
| Nov 23, 11:58 AM EST | Severe Thunderstorm Warning | BOX | Barnstable | 21 min |
| Nov 23, 12:01 PM EST | Special Marine Warning | BOX | 29 min | |
| Nov 23, 12:25 PM EST | Special Marine Warning | BOX | 35 min | |
| Nov 23, 1:01 PM EST | Special Marine Warning | BOX | 29 min | |
| Nov 23, 4:10 PM EST | Small Craft Advisory | BOX | 41 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.